Overdoses can be common occurrences. It is important to remember that overdoses are always an emergency situation which can lead to death if it is not treated properly.
While there can be an enormous range of signs of a possible overdose, there are 10 signs that are often seen in the majority of overdoses. This article outlines these 10 signs.
Typical things that people overdose on include alcohol, benzodiazepines, stimulants and high-strength opioids. Some people also overdose on antidepressants or antipsychotics.
1. Being sick
Vomiting is one of the most common signs of an overdose. The body is clever – and may purge anything harmful that is in it. But this doesn’t mean the problem is over.
Sadly, some people can actually die by swallowing their own vomit, with the acid from vomit causing significant problems. If a person is being sick, something is wrong.
Confusion is another common symptom. The person may seem “out of it” and not be making sense. They may not be reacting to others or talking to them.
They may slur their speech. When someone asks them questions, they are unlikely to be able to answer properly, which is a sign something is amiss.
3. Heavy or very light breathing
Breathing is something that we should all look out for. When we are healthy and going about our regular day, our breathing is normally very regular.
However, if someone is breathing heavily, very lightly or not breathing at all, it is likely that there is a problem. Listening out for breathing patterns can be very helpful.
4. Drowsiness and sedation
This sign crosses over with other signs, but is still important in its own right. Drowsiness and sedation are general feelings of being sleepy.
The person may look like they are trying to sleep. They may continuously yawn, lie down, slur their speech or fall out of consciousness.
5. High temperature
When a person takes too much of some medicines, their body temperature can rise substantially. This typically happens alongside a faster heart rate and a rise in blood pressure.
As you would with anyone, if you put your hand on their forehead and it feels hot, it seems they have had a high temperature. If this is combined with some of the other signs on this list, it should be looked into immediately.
Seizures are a burst of electral activity in the brain. They are most normally seen in cases of Epilepsy, or can be induced through Electroconvulsive Therapy (Electric shock treatment).
If a person who is having a seizure does not typically get them, this could be a sign that something is wrong. An overdose can result in a brain injury, which can trigger a seizure.
Stimulants and some older antidepressants have been shown to potentially cause seizures . If not treated properly, a seizure can cause death.
7. Coordination problems
When we are going about our day-to-day life, coordination typically isn’t an issue. For example, we can walk normally, clap comfortably and even burst into a sprint if needed.
However, in the case of an overdose, a person’s coordination is likely to be poor. They may struggle to stand up, walk in a straight line or connect their hands together. They may need help in doing the most straightforward of tasks.
Overdosing on stimulants, opioids or some recreational drugs can lead to a person falling into psychosis – which is an incredibly difficult state of mind.
Hallucinations, paranoia and delusions are all common. They will not realise that they are in a psychotic episode – making it harder to treat.
9. Change in pupil size
The pupils in our eyes are also useful to look at. The pupils are the inner-most circle in the eye and are black in colour. A change in size can be a sign of an overdose.
For many drugs, including stimulants, the pupil will get much larger. For opioid overdoses, the pupils typically get smaller . It can be useful to look out for both.
10. Loss of consciousness
Perhaps the clearest sign that someone has overdosed is if they have lost consciousness, or entered a coma. They will be unresponsive to your efforts to wake them up.
This would likely mean that the drugs have taken effect and caused the person to lose consciousness. This is a medical emergency.
How is an overdose treated?
Treatment of an overdose will depend on a few factors – including age, the drug(s) ingested and the dosage swallowed among other factors.
Often, activated charcoal is used due to its incredible ability to bind to the poison and limit its spread to the blood. This is often the go-to approach after an overdose.
Antidotes also exist. For example, opioid overdoses can be effectively treated by the antidote Naloxone – which can help to reverse the effects.
Other possible treatments include anticonvulsant medications – designed to stop seizures, or a ventilator for those who stop breathing. There are a few different treatments available – each of which has the aim of saving the individual.
As mentioned earlier, the above signs do not represent an exhaustive list. Instead, they are some of the main signs that are commonly seen.
Above all, it is important to remember that an overdose is a medical emergency. If you or someone you know has taken an overdose, seek medical advice immediately.
- Everything You Need To Know About Prescriptions: Information, Cost and More
- 10 Alternative and Complimentary Mental Health Treatments
- 10 Common Myths About Mental Health Medicines
- What Does It Mean if a Medicine is Prescribed “Off-Label” or “Unlicensed”
- What Should You Do If You Run Out of Medicine?
This website should be used purely for informational purposes, and does not intend to, nor should it ever, be used as a replacement for professional medical advice.
We strive to keep all of our pages updated, and ensure that our website is full of factual and in-depth information. However, we encourage you to browse this website with care.
As a reminder, this website and all content within it cannot and should not replace the advice of a trained medical professional. You can read our full disclaimer at this link.
If you are struggling with your mental health, help is available. With the right support and treatment, you can make a recovery. For information on helplines, or if you are in a state of crisis, please visit our crisis page by clicking on the relevant link for your geographical location (United Kingdom), (United States), (International). You can also see how to get mental health treatment and the process involved by clicking this link.
 Olson, K. R., Kearney, T. E., Dyer, J. E., Benowitz, N. L., & Blanc, P. D. (1993). Seizures associated with poisoning and drug overdose. The American Journal of Emergency Medicine. 11 (6): p565-568. DOI: https://doi.org/10.1016/0735-6757(93)90001-r.